Missouri, 2013Flash Flooding and Flood in Missouri, January 12 to 13, 2013
January 12 to 13, 2013 · NWS SGF · 4 events in 2 counties and zones
An area of slow moving thunderstorms which trained over the same local area caused heavy rainfall and isolated flooding over south central Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of slow moving thunderstorms which trained over the same local area caused heavy rainfall and isolated flooding over south central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 9:11 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 12, 9:11 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 PM CST SAT JAN 12 2013
.UPDATE...
HAVE UPDATE THE GOING FORECAST AND SUITE OF ASSOCIATED PRODUCTS
THIS EVENING TO ACCOUNT FOR THE LATEST RADAR/OBSERVATIONAL TRENDS.
AS OF 845 PM...JUST LIGHT FRZ RAIN/SLEET/LIGHT SNOW WAS OCCURRING
ALONG AND TO THE WEST OF U.S. 65. LIGHT SNOW AND FREEZING RAIN
CONTINUED EAST OF 65 AND NORTH OF I-44...WITH JUST PLAIN RAIN
CONTINUING OVER SOUTH CENTRAL MISSOURI. WATER VAPOR AND IR MATCH
NICELY WITH SHORT TERM MODEL GUIDANCE IN DEPICTING A WELL
DEVELOPED PUNCH OF DRY AIR MOVING INTO THE REGION AT THIS
TIME...WHICH IS HELPING TO BRING PRECIP TO AN END A BIT FASTER
THAN INITIALLY THOUGHT. AS SUCH...HAVE ADJUSTED POPS
CONSIDERABLY...ESPECIALLY AFTER MIDNIGHT.
ALONG WITH THE ONGOING...BUT DECREASING...AREA OF FREEZING
RAIN/OCCASIONAL SLEET AND SNOW OVER CENTRAL MISSOURI...MAIN AREA
OF CONCERN HEADING INTO THE OVERNIGHT WILL BE FAR SOUTH CENTRAL
MISSOURI. TEMPS SO FAR HAVE REMAINED ABOVE FREEZING IN THIS
AREA...BUT SHOULD FALL TO AND THEN BELOW THE FREEZING MARK OVER
THE NEXT COUPLE OF HOURS. THIS WILL RESULT IN RAIN CHANGING TO
FREEZING RAIN. THANKFULLY...INTENSITIES SHOULD BE ON THE WAY
DOWN...AND THUS ONLY A GLAZE TO A TENTH OR SO OF ICE WOULD BE
EXPECTED AT MOST. THE ONGOING ADVISORY COVERS THIS WELL.
SPEAKING OF THE ADVISORY...WILL CONTINUE THIS INTO AT LEAST THE
LATE EVENING HOURS...DESPITE PRECIP COMING TO AN END IN SOME
AREAS. WITH AIR AND ROAD TEMPS DROPPING...ROAD CONDITIONS MAY
ACTUALLY DETERIORATE FURTHER FOR A TIME TONIGHT...DESPITE THE
DECREASE IN PRECIPITATION. THIS WILL ESPECIALLY BE THE CASE FOR
THOSE AREAS THAT OBSERVE EVEN A SHORT PERIOD OF FREEZING DRIZZLE.
WITH THAT IN MIND...WILL BE CONSERVATIVE IN TRIMMING THE
ADVISORY...THOUGH I SUSPECT IT WILL BE ABLE TO BE LET GO WELL
BEFORE THE 6AM OR 9AM EXP TIMES.
BOXELL
&&
.DISCUSSION...
THE ONGOING FORECAST FOR TODAY IS HANDLING THINGS WELL. WILL
CONTINUE TO ISSUE UPDATES AS NEEDED THROUGH THE WINTER EVENT.
THE AREA OF PRECIPITATION WILL HAVE MOVED EAST OF THE REGION BY
SUNDAY AFTERNOON AS A DEEP UPPER LEVEL TROUGH AND COLD CANADIAN
SURFACE HIGH SLIDE INTO THE PLAINS. AS A RESULT OF THE COLD
AIRMASS AND CLEARING SKIES OVERNIGHT SUNDAY AND MONDAY
NIGHTS...NIGHT TIME TEMPERATURES WILL FALL INTO THE LOWER TO
MIDDLE TEENS. WIND CHILLS WILL BE IN THE SINGLE DIGITS AS WINDS
WILL BE FAIRLY LIGHT WITH HIGH PRESSURE IN CONTROL.
LOOKING AT THE EXTENDED MODELS...THE OVERALL UPPER LEVEL PATTERN
CHANGES LITTLE THROUGHOUT NEXT WEEK. A RE ENFORCING UPPER LEVEL
TROUGH WILL MOVE ACROSS THE CONUS BY MID WEEK WHICH MAY BRING
SOME PRECIPITATION TO PORTIONS OF NORTHERN MISSOURI BUT THE OZARKS
LOOK TO REMAIN DRY. THE PATTERN STAYS IN NORTHWESTERLY UPPER LEVEL
FLOW INTO NEXT WEEKEND WITH SEVERAL AN OVERALL COOL PATTERN
EXPECTED FOR MUCH OF THE WEEK. TEMPERATURES MAY CLIMB INTO THE
LOWER 40S BY WEDNESDAY WITH A SLOW WARMING TREND BUT OVERALL THERE
APPEARS TO BE NO SIGNALS FOR PRECIPITATION THROUGH THE WEEK.
&&
.AVIATION...
FOR THE 00Z TAFS...FREEZING LINE AT THE SURFACE CONTINUES TO
SPREAD SOUTHEAST AND WAS NOW THROUGH BOTH SGF/JLN. JUST RELEASED
THE 00Z RADIOSONDE AND HAD TEMPERATURES OF 8.9 DEGREES CLOSE TO
850 MB SO THE WARM NOSE OF AIR ALOFT IS PRETTY SUBSTANTIAL RIGHT
NOW. FORECAST SOUNDINGS SHOW THE WARM AIR ALOFT CONTINUING THROUGH
MUCH OF THE EVENING AND WOULD EXPECT THE DOMINANT PRECIPITATION
TYPE AT SGF TO BE FZRA. JLN WILL LIKELY ERODE THE WARM AIR QUICKER
AND HAVE TRANSITIONED TO SOME LIGHT SNOW EARLIER THERE. BRANSON
WILL MISS OUT ON THE HEAVIER FREEZING PRECIPITATION BUT COULD SEE
SOME FREEZING DRIZZLE LATER IN THE EVENING AS THE CLOUD ICE ALOFT
DISSAPEARS. GENERALLY HAVE MVFR CONDITIONS GOING WITH THE
PRECIPITATION ALTHOUGH COULD NOT RULE OUT BRIEF IFR CONDITIONS
WITHIN THE HEAVIER RAINFALL.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST SUNDAY
FOR MOZ097-098-105-106.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR MOZ055>058-
066>071-077>083-088>096-101>104.
KS...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Jan 12, 7:44 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CST SAT JAN 12 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
744 PM CST SAT JAN 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED EXCESSIVE COLD RISK.
LIMITED NON THUNDERSTORM WIND RISK.
ELEVATED ICE ACCUMULATION RISK.
ELEVATED SLEET AND SNOW RISK.
DISCUSSION...
TEMPERATURES WILL CONTINUE TO DROP BELOW FREEZING FROM NORTHWEST
TO SOUTHEAST ACROSS THE MISSOURI OZARKS TONIGHT. A WIDE AREA OF
FREEZING RAIN HAS DEVELOPED LATE THIS AFTERNOON INTO THIS
EVENING ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR WITH
FREEZING RAIN CHANGING TO SLEET AND SNOW OVER WEST CENTRAL
MISSOURI INTO SOUTHEAST KANSAS.
THE FREEZING RAIN WILL LIKELY CONTINUE ALONG THE INTERSTATE 44
CORRIDOR THROUGH MUCH OF THE EVENING AND SHIFTING TO THE
SOUTHEAST AS TEMPERATURES FALL BELOW FREEZING. AT THE SAME
TIME...THE HEAVIEST PRECIPITATION WILL BE ENDING...SO ICE
ACCUMULATIONS WILL LIKELY BE LIMITED TO A QUARTER INCH OR LESS
AND MAINLY ON ELEVATED SURFACES.
UP TO AN INCH OR TWO OF SNOW WILL BE POSSIBLE OVER WEST CENTRAL
MISSOURI INTO SOUTHEAST KANSAS.
PRECIPITATION WILL EVENTUALLY TRANSITION TO LIGHT FREEZING
DRIZZLE OVERNIGHT AS THE MAIN AREA OF PRECIPITATION EXITS THE
REGION.
WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS AND TEENS
FROM SOUTHEASTERN KANSAS INTO CENTRAL MISSOURI LATE TONIGHT AND
EARLY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A LIGHT WINTRY MIX WILL LINGER ACROSS FAR SOUTH CENTRAL
MISSOURI GENERALLY SOUTHEAST OF A GAINESVILLE TO SALEM LINE
EARLY SUNDAY MORNING.
WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS SUNDAY NIGHT
AND EARLY MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
Flash Flood, Shannon
- When
- January 12, 10:30 PM CST to 11:30 PM CST
- Where
- Shannon County, 4.78 mi SE of Munsett to 4.7 mi SE of Munsett
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.070, -91.270
MODOT reported that Route H was flooded and closed.
Flash Flood, Shannon
- When
- January 12, 10:30 PM CST to 11:30 PM CST
- Where
- Shannon County, 5.55 mi S of Owls Bend to 5.71 mi S of Owls Bend
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.100, -91.210
MODOT reported that Highway NN was flooded and closed.
Flash Flood, Shannon
- When
- January 13, 3:16 AM CST to 4:16 AM CST
- Where
- Shannon County, 2.3 mi ENE of Rat to 2.69 mi ENE of Rat
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.390, -91.190
MODOT reported that Highway P was flooded and closed to the Shannon and Reynolds county line.
Flood, Oregon
- When
- January 13, 9:25 AM CST to 10:25 AM CST
- Where
- Oregon County, 1.11 mi W of Calm to 1.04 mi W of Calm
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.550, -91.190
MODOT reported that Missouri Highway 142 was flooded on the Eleven Point River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Cold in Missouri, January 12 to 13, 20134 deaths · 3 events
- Frost and Freeze and Cold in Arizona, January 12 to 16, 20131 death · $190,000 · 7 events
- Frost and Freeze in Arizona, January 12 to 16, 2013$163 million · 8 events
- Tornado and Flash Flooding in Kentucky, January 12 to 13, 2013$208,000 · EF2 · 11 events
- Frost and Freeze in California, January 12 to 14, 2013$6.5 million · 3 events
- Frost and Freeze in Nevada, January 12 to 16, 2013$5.1 million · 2 events
- Flash Flooding and Hail in Arkansas, January 12 to 13, 2013$583,000 · 0.88 in hail · 17 events
- Tornadoes and Damaging Winds in Louisiana, January 12 to 13, 20132 injured · $120,000 · EF1 · 5 events
- Frost and Freeze in Arizona, January 12 to 16, 2013$550,000 · 2 events
- Frost and Freeze in California, January 12 to 16, 2013$500,000 · 1 event
- Flash Flood in Mississippi, January 12, 2013$120,000 · 1 event
- Flash Flooding and Flooding in Illinois, January 12 to 16, 2013$60,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422650, 422651, 422652, 422653.